June 13, 2011 (updated June 24, 2011) — The US Food and Drug Administration (FDA) today warned healthcare professionals to closely monitor patients with diabetes receiving liraglutide injections (Victoza, Novo Nordisk) for thyroid C-cell tumors and acute pancreatitis.
Novo Nordisk said in a letter that a recent assessment showed that some primary care providers are not fully aware that use of liraglutide is associated with serious risks, which were known at the time of the drug's approval in January 2010. Today's warning is part of an ongoing risk evaluation and mitigation strategy (REMS) to "ensure that the benefits of the drug outweigh the risk," according to the FDA.
Liraglutide is the first once-daily human glucagon-like peptide 1 analog indicated for the treatment of type 2 diabetes. The treatment is indicated in conjunction with diet and exercise to improve blood glucose control in adults with type 2 diabetes failing first-line therapy.
Liraglutide causes dose-dependent and treatment-duration-dependent thyroid C-cell tumors at clinically relevant exposures in both sexes of rats and mice, according to an alert sent today from MedWatch, the FDA's safety information and adverse event reporting system. It is unknown whether liraglutide causes thyroid C-cell tumors, including medullary thyroid carcinoma, in humans, as human relevance could not be ruled out by clinical or nonclinical studies. In addition, in clinical trials studying liraglutide, there were more cases of pancreatitis in patients treated with liraglutide than in patients treated with comparable medications.
The FDA recommends that patients with thyroid nodules noted on physical examination or neck imaging obtained for other reasons should be referred to an endocrinologist for further evaluation.
Although routine monitoring of serum calcitonin is of uncertain value in patients treated with liraglutide, if serum calcitonin is measured and found to be elevated, the patient should be referred to an endocrinologist for further evaluation, the FDA said.
Both after initiation of liraglutide therapy and after dose increases, the FDA urges physicians to observe patients carefully for signs and symptoms of pancreatitis (including persistent severe abdominal pain, sometimes radiating to the back, which may or may not be accompanied by vomiting).
The FDA is requiring a cardiovascular safety study to specifically evaluate the safety of liraglutide in a higher-risk population. The company also is required to conduct a 5-year epidemiologic study using a health claims database to evaluate thyroid and other cancer risks in addition to risks for hypoglycemia, pancreatitis, and allergic reactions.
Adverse events related to liraglutide should be reported to MedWatch by telephone at 1-800-332-1088, by fax at 1-800-332-1078, online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm, or by mail to MedWatch, 5600 Fishers Lane, Rockville, Maryland 20857.
Medscape Medical News © 2011 WebMD, LLC
Send comments and news tips to firstname.lastname@example.org.
Cite this: FDA Warns of Serious Risks Associated With Liraglutide - Medscape - Jun 13, 2011.